Live Help


Forum Jump
Post New Thread  Closed Thread
Old 12-04-2012, 04:52 PM   #1
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:
General Medical Question - Non Urgent - is it safe to take painkillers for several days i a row?

I've been having stomach pains for over a week and have been taking ibuprofen (within the guideline dosage), but getting a bit worried as I remember hearing that if taken for several days they can damage your stomach lining and cause stomach ulsers and things... I think they can thin your stomach lining inthe same way asprin dose, but not 100% on the rest. I tried a google search but all that came back seemed to be about ODing :/ which is unhelpful


I have been to a walk-in-clinic about my stomach but they think it's due to the fact that I've stopped abusing laxatives recently and basically refused to say anything more or help at all. So I seem to be stuck with painkillers for now.


would it be best to switch to a different painkiller or are my fears of damage caused by long term use unfounded?


Last edited by shadow-light : 12-04-2012 at 04:58 PM.
shadow-light is offline  
One Hug Given By:
Old 12-04-2012, 06:27 PM   #2
whirlpools
 
Join Date: May 2008
I am currently:

Generally the instructions on OTC painkillers say to see your GP if you're still in pain after a few (two or three) days. I personally don't think you should take Ibuprofen after a few days unless under your doctor's instructions. Basically, it's best to get checked out by your GP to make sure there's nothing wrong that won't pass. I appreciate you've already tried seeking help, I'm sorry you haven't got the help you need.

It's especially important not to use Ibuprofen for long if you've had a stomach ulcer before. Also I believe it should be taken with food to prevent any extra damage.

My recommendation would be, that as you've been taking painkillers for a few days and the pain is still there, to see your GP, especially as you have a history of an eating disorder/laxative abuse. I don't think your concerns are unfounded.



.
"And those who were seen dancing were thought to be insane by those who could not hear the music".
Sweet dreams are made of cheese
Who am I to dis a brie?


whirlpools is offline  
Old 12-04-2012, 11:49 PM   #3
offlineforever
Left RYL
 
Join Date: Dec 2009

Also, some NSAIDS can be known to make stomach complaints worse so maybe it is making the situation worse. You need to try to get in with your GP ASAP!



Left.

offlineforever is offline  
Old 12-04-2012, 11:57 PM   #4
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

i shall try to get an appointment tomorrow. I need to go and see if they will change my acid-reflux prescription anyway

shadow-light is offline  
Old 13-04-2012, 04:21 AM   #5
Imperfect.Star
 
Imperfect.Star's Avatar
 
Join Date: Nov 2009
Location: Oxford
I am currently:

If you have reflux, a former ulcer and stomach pain I would say ibruprofen is one of the worst things you could be taking right now. Have you tried paracetamol?



Always seem to get things just that little bit wrong.

"don't wish, don't start, wishing only wounds the heart"


Imperfect.Star is offline  
Old 13-04-2012, 10:31 AM   #6
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

paracetamol doesn't seem to work... the reflux is apparently due to purging, though it's still there even when I go months without engaging in ED behaviors so not sure on that one. Never been diagnoses with an ulcer or anything like that. Didn't know that shouldn't take ibuprofen with reflux, with have to read the labels more carefully

shadow-light is offline  
Old 13-04-2012, 10:56 AM   #7
Gone.
 
Join Date: May 2009

Hazel, have you been to the doctors?
You can get refluxes due to purging, even if you haven't engaged in the behaviour for a while - I have had stomach pains since I was 14 (when I started purging) and, during that time, I have not purged for months. I still got stomach pains in the mean time - are you eating well? If you eat more acidic foods then that can cause you problems. Milk is good for stomach problems. It doesn't cure them but it can help settle your stomach.

In terms of Ibuprofen, I have had issues with this particular pill and it can cause stomach ulcers. I would stay away from it when you can because it is a gatro-irritant (I think), so it will probably end up making the pains worse if you keep taking them.

I told my doctor about the pains and she prescribed me Omeprazole and my stomach pains have decreased when on that and actually, they are to counter the Ibuprofen. I would therefore suggest talking to your doctor. Other things I've tried include heat pads, ways to calm yourself (if you suffer from anxiety, that can create intense pain)... etc. etc..

Hope I'm of some help!



Left.


Gone. is offline  
Old 13-04-2012, 12:43 PM   #8
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

i have an appointment at 3.15. Was the last appointment they had, which is a little annoying as now got to deside between getting help for the stomach pains and getting new acid-reflux stuff :/



unforutantly I have "issues" with milk and cannot drink it. The doctor ages ago told me the acid-reflux was from purging, but they didn't do any tests or anything, just looked at my file and went "of course you have reflux, what do you expect when you do these things?" :/ . bit worried about getting a similar reaction about the stomach pains...


but ye, think will speak to them about the stomach issues. Esspecially as going away for a week on wednesday so need to get this sorted if possible

shadow-light is offline  
Old 13-04-2012, 01:09 PM   #9
Gone.
 
Join Date: May 2009

I'd speak to them about the stomach issues, Hazel, if you can. It's best to be honest about such problems. I wasn't honest for years and it lead to so much pain that I could possibly have avoided. They shouldn't just write you off because of your ED issues, they should investigate further. My doctor told me to get a blood test and did a brief stomach examination, saying that I would go for further tests if the pain didn't decrease.

Good luck at your appointment today.



Left.


Gone. is offline  
Old 13-04-2012, 05:10 PM   #10
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

been to GPs and been prescribed painkillers

shadow-light is offline  
Old 13-04-2012, 06:26 PM   #11
Gone.
 
Join Date: May 2009

I'm glad.
Are they doing any follow up tests for you?



Left.


Gone. is offline  
Old 13-04-2012, 06:28 PM   #12
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

no, the doctor said it was probably stress related and may have been aggrivated my the ibephrofen. He said if it persists to go back

shadow-light is offline  
Old 15-04-2012, 01:35 PM   #13
Animad
First Aid Advisor
 
Animad's Avatar
 
Join Date: Jun 2007
Location: UK

Yeh, in the future I'd say don't take Ibuprofen and if you do make sure you always take it with food and maybe also use an ant-acid or similar at the same time as it does increase the acidity in the stomach as well as reduce the amount of mucous that the stomach produces to protect the stomach lining. ALL drugs in the NSAID category should be missed out really.

Animad is offline  
Old 15-04-2012, 01:47 PM   #14
shadow-light
He was no dragon. Fire cannot kill a dragon
 
shadow-light's Avatar
 
Join Date: Jul 2007
Location: York
I am currently:

thanks, I will remember to avoid NSAIDs in the future


unfortunately the prescribed pain killers don't seem to be helping, so thinking may be going back on monday

shadow-light is offline  
Old 15-04-2012, 01:55 PM   #15
Animad
First Aid Advisor
 
Animad's Avatar
 
Join Date: Jun 2007
Location: UK

Yep, I'd advise that.

As you've now sought help from a doctor regarding this there's nothing else we can suggest or comment on so just because of that I'm now going to close the thread to prevent further posts suggesting other things.

If you want to discuss my reason for doing this further then feel free to PM me,
KimA, First Aid Advisor

Animad is offline  
Closed Thread


Currently Active Members Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Censor is ON
Forum Jump


All times are GMT +1. The time now is 11:06 PM.

Back to top